Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Knot adjacency and fibering


Authors: Efstratia Kalfagianni and Xiao-Song Lin
Journal: Trans. Amer. Math. Soc. 360 (2008), 3249-3261
MSC (2000): Primary 57M25, 57M27, 57M50
DOI: https://doi.org/10.1090/S0002-9947-08-04358-4
Published electronically: January 30, 2008
MathSciNet review: 2379795
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that the Alexander polynomial detects fibered knots and 3-manifolds that fiber over the circle. In this note, we show that when the Alexander polynomial becomes inconclusive, the notion of knot adjacency can be used to obtain obstructions to the fibering of knots and of 3-manifolds. As an application, given a fibered knot $ K'$, we construct infinitely many non-fibered knots that share the same Alexander module with $ K'$. Our construction also provides, for every $ n\in N$, examples of irreducible 3-manifolds that cannot be distinguished by the Cochran-Melvin finite type invariants of order $ \leq n$.


References [Enhancements On Off] (What's this?)

  • [BZ] G. Burde and H. Zieschang, Knots. de Gruyter Studies in Mathematics, 5. Walter de Gruyter & Co., Berlin, 1985. MR 808776 (87b:57004)
  • [Ch] Cha, Jae Choon, Fibred knots and twisted Alexander invariants, Trans. Amer. Math. Soc. 355 (2003), no. 10, 4187-4200. MR 1990582 (2004e:57008)
  • [C] T. Cochran, Noncommutative knot theory, Algebr. Geom. Topol. 4 (2004), 347-398. MR 2077670 (2005k:57023)
  • [CM] T. Cochran and P. Melvin, Finite type invariants of 3-manifolds, Invent. Math. 140 (2000), no. 1, 45-100. MR 1779798 (2002a:57015)
  • [CGLS] M. Culler, C. Gordon, J. Luecke, and P. Shalen, Dehn surgery on knots, Ann. of Math. (2) 125 (1987), no. 2, 237-300. MR 881270 (88a:57026)
  • [Ga1] D. Gabai, Foliations and the topology of 3-manifolds III, J. Diff. Geom. vol 26 (1987), 479-536. MR 910018 (89a:57014b)
  • [FKi] S. Friedl and T. Kim, Thurston norm, fibered manifolds and twisted Alexander polynomials, Topology 45 (2006), no. 6, 929-953. MR 2263219
  • [Ga2] D. Gabai, Detecting fibred links in $ S\sp 3$, Comment. Math. Helv. 61 (1986), no. 4, 519-555. MR 870705 (88c:57009)
  • [GKM] H. Goda, T. Kitano and T. Morifuji, Reidemeister torsion, twisted Alexander polynomial and fibered knots, Comment. Math. Helv. 80 (2005), no. 1, 51-61. MR 2130565 (2005m:57008)
  • [K] E. Kalfagianni, Homology spheres with the same finite type invariants of bounded orders, Math. Res. Lett. 4 (1997), no. 2-3, 341-347. MR 1453064 (98h:57033)
  • [K1] E. Kalfagianni, Crossing changes of fibered knots. math.GT/0610440
  • [KL] E. Kalfagianni and X.-S. Lin, Knot adjacency and satellites, Topology and Applications, 138 (2004), 207-217. MR 2035481 (2005e:57019)
  • [KL1] E. Kalfagianni and X.-S. Lin, Knot adjacency, genus and essential tori, Pacific Jour. of Mathematics, Vol. 228, no. 2, 251-276 (2006). MR 2274520 (2007k:57010)
  • [Kr1] P. B. Kronheimer, Embedded surfaces and gauge theory in three and four dimensions, Surveys in differential geometry, Vol. III (Cambridge, MA, 1996), 243-298, Int. Press, Boston, MA, 1998. MR 1677890 (2000a:57086)
  • [Kr2] P. B. Kronheimer, Minimal genus in $ S\sp 1\times M\sp 3$, Invent. Math. 135 (1999), no. 1, 45-61. MR 1664695 (2000c:57071)
  • [Mo] H. R. Morton, Fibred knots with a given Alexander polynomial. Knots, braids and singularities , 205-222, Monogr. Enseign. Math., 31, Enseignement Math., Geneva, 1983. MR 728587 (85j:57006)
  • [O] T. Ohtsuki, Finite type invariants of integral homology $ 3$-spheres, J. Knot Theory Ramifications 5 (1996), no. 1, 101-115. MR 1373813 (97i:57019)
  • [ST] M. Scharlemann and A. Thompson, Unknotting number, genus, and companion tori, Math. Ann. 280 (1988), no. 2, 191-205. MR 929535 (89d:57008)
  • [Tu] V. Turaev, Torsions of $ 3$-dimensional manifolds. Progress in Mathematics, 208. Birkhäuser Verlag, Basel, 2002. MR 1958479 (2003m:57028)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M25, 57M27, 57M50

Retrieve articles in all journals with MSC (2000): 57M25, 57M27, 57M50


Additional Information

Efstratia Kalfagianni
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
Email: kalfagia@math.msu.edu

Xiao-Song Lin
Affiliation: Department of Mathematics, University of California, Riverside, California 92521

DOI: https://doi.org/10.1090/S0002-9947-08-04358-4
Keywords: Alexander polynomial, knot adjacency, fibered knots and 3-manifolds, finite type invariants, symplectic structures
Received by editor(s): July 15, 2005
Received by editor(s) in revised form: June 27, 2006
Published electronically: January 30, 2008
Additional Notes: The research of the authors was partially supported by the NSF
Xiao-Song Lin passed away on January 14, 2007
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society